Montana, 2011

Winter Storm in Montana, February 16 to 17, 2011

February 16 to 17, 2011 · NWS TFX · 3 events in 3 counties and zones

A fast moving storm brough heavy snow to portions of the Rocky Mountain Front and to Gallatin County. Snowfall amounts of 12 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A fast moving storm brough heavy snow to portions of the Rocky Mountain Front and to Gallatin County. Snowfall amounts of 12 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 15, 10:45 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Feb 15, 10:45 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MST TUE FEB 15 2011

.UPDATE...
CURRENT SATELLITE AND RADAR IMAGERY INDICATE STEADY STREAM OF
MOISTURE WITH LOWER ELEVATION RAIN AND HIGHER ELEVATION SNOW
CONTINUING TO STREAM FROM WESTERN MT INTO THE ROCKY MTN FRONT.
CHECK OF SNOTEL STATIONS ALONG THE DIVIDE SHOWS SNOW STILL
ACCUMULATING...SO HAVE DECIDED TO EXTEND THE CURRENT WINTER
WEATHER ADVISORY FOR ELEVS ABOVE 5000 FT UNTIL 8AM WED MORNING.
WINTER STORM WATCH FOR CENTRAL AND SOUTHWEST MT BEGINNING WED EVE
REMAINS IN EFFECT WITH NO CHANGES AS WELL. MADE SOME FORECAST GRID
ADJUSTMENTS TO REDUCE CHANCES OF PRECIP OVERNIGHT FOR AREAS NEAR
AND SOUTH OF GREAT FALLS AS CURRENT SOUTHWEST FLOW ALOFT AND
LATEST MODEL SOLUTIONS KEEP MOST OF THE APPROACHING MOISTURE
ACROSS THE ROCKY MTN FRONT AND WESTERN PORTIONS OF THE HILINE.
REST OF GOING FORECAST IN GOOD SHAPE.
WARANAUSKAS

&&

.AVIATION...
UPDATED 0545Z
AN APPROACHING WEATHER SYSTEM AND ASSOCIATED CLOUDINESS WILL BRING
LOWER CEILINGS WITH PERIODS OF MVFR BEFORE 18Z. PERIODS OF SNOW OR
SNOW SHOWERS...POSSIBLY MIXED RAIN AT TIMES EXPECTED. MOUNTAIN
OBSCURATIONS ARE LIKELY IN THE VICINITY OF THE SHOWERS. MVFR AND
POSSIBLY IFR CONDITIONS TO BECOME MORE WIDESPREAD AFTER 22Z WITH
AREAS OF SNOW...ESPECIALLY OVER CENTRAL AND SOUTHERN ROUTES.

&&

.PREV DISCUSSION...
/ISSUED 450 PM MST TUE FEB 15 2011/
TONIGHT THROUGH THURSDAY...THE BREAKDOWN OF AN UPPER LEVEL RIDGE
OVER THE REGION CONTINUES TODAY BEFORE AN UPPER LEVEL TROUGH MOVES
IN OVER THE STATE WEDNESDAY EVENING. MODELS CONTINUE TO SHOW
FAVORABLE SNOW ACCUMULATIONS WITH GUSTY WINDS ALONG THE
CONTINENTAL DIVIDE SO THE WINTER WEATHER ADVISORY FOR SNOW AND
BLOWING SNOW ALONG THE ROCKY MOUNTAIN FRONT WILL CONTINUE. AS
MOISTURE INCREASES IN THE SOUTHWEST FLOW ALOFT
WEDNESDAY...WIDESPREAD SNOW IS EXPECTED IN THE SOUTHWESTERN AND
CENTRAL MOUNTAINS. VALLEYS AND PLAINS WILL SEE SOME SNOW AS WELL
BUT ACCUMULATIONS ARE NOT EXPECTED TO BE AS GOOD AS IN HIGHER
ELEVATIONS. WITH SOME AREAS POTENTIALLY REACHING WARNING
CRITERIA...HAVE GONE AHEAD AN ISSUED A WINTER STORM WATCH FOR ALL
OF THE CENTRAL AND SOUTHWEST PORTION OF THE CWA. TEMPERATURES
BEGIN TO COOL ON WEDNESDAY WITH THE ARRIVAL OF THIS TROUGH. AS THE
SYSTEM MOVES OFF TO THE EAST...WINDS SHIFT TO THE NORTH ACROSS THE
FORECAST AREA BRINGING ANOTHER ROUND OF COLD AIR TO THE AREA.

THURSDAY NIGHT THROUGH TUESDAY...MODELS SEEM TO BE IN BETTER
AGREEMENT REGARDING MOIST WEST-SOUTHWESTERLY FLOW AND A DESCENDING
CANADIAN COLD FRONT FOR THE FIRST PART OF THE PERIOD. THIS SYSTEM
WILL BRING LIGHT SNOW TO PARTS OF THE FORECAST AREA. BEST CHANCES
FOR ACCUMULATING SNOWFALL WILL BE IN THE MOUNTAINS ALONG THE ROCKY
MOUNTAIN FRONT AND SOUTHWEST MONTANA...HOWEVER LIGHT UP-SLOPE FLOW
OVER NORTH-CENTRAL MONTANA MAY PROMOTE LIGHT SNOWFALL AMOUNTS
THROUGH FRIDAY. THE COLDER AIRMASS WILL MAINLY BE ALONG AND NORTH
OF A LINE FROM KCTB- KGTF-KLWT AS STRONGER SOUTHWEST FLOW INHIBITS
A MORE SOUTHERLY PROGRESSION. TEMPERATURES WILL BE AROUND 15
DEGREES BELOW SEASONAL AVERAGES. A DRIER AIRMASS WILL RESIDE OVER
THE NORTH-CENTRAL PLAINS FRIDAY NIGHT THROUGH SUNDAY WITH SOME
LIGHT PRECIPITATION IN THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE
AND FAR SOUTHWEST MONTANA. TEMPERATURES WILL REMAIN SLIGHTLY BELOW
AVERAGE THROUGH THE WEEKEND...HOWEVER READINGS WILL GRADUALLY
INCREASE THROUGH SUNDAY TO AROUND 5 TO 10 DEGREES BELOW SEASONAL
AVERAGES. MODELS SHOW DIFFERING SOLUTIONS LATER IN THE PERIOD FOR
SUNDAY THROUGH TUESDAY AS THE GFS/GEM MODELS HAVE A STRONG UPPER-
LEVEL TROUGH MOVING INTO THE PACIFIC NORTHWEST AND NORTHERN
ROCKIES WHILE THE ECMWF DELAYS THE TROUGH AND KEEPS A RIDGE OF
HIGH PRESSURE OVER THE AREA FOR THE FIRST PART OF NEXT WEEK. FOR
NOW TRENDED TOWARDS CLIMATOLOGY FOR PRECIPITATION WITH BELOW
AVERAGE TEMPERATURES. MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  32  41  22  28 /  40  30  50  50
CTB  28  35  16  19 /  50  20  50  30
HLN  31  44  23  34 /  30  40  50  30
BZN  30  45  20  32 /  10  30  60  60
WEY  21  34   9  23 /  20  70 100  70
DLN  28  42  16  30 /  30  50  70  40
HVR  30  34  17  17 /  30  30  50  60
LWT  26  42  21  26 /  10  20  70  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 8 AM MST WEDNESDAY FOR ELEVATIONS
ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT.

WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN
LEWIS AND CLARK...FERGUS...GALLATIN...JEFFERSON...JUDITH BASIN...
MADISON...MEAGHER.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...MLS
AVIATION...LOSS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 15, 10:27 PM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1027 PM MST TUE FEB 15 2011

MTZ009-048-170530-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
1027 PM MST TUE FEB 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 8 AM WEDNESDAY
MORNING FOR ELEVATIONS ABOVE 5000 FEET. SNOW AND BLOWING SNOW
WILL AFFECT TRAVEL THROUGH MARIAS PASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL SHIFT BACK TO MORE TYPICAL WINTER
CONDITIONS AS A PACIFIC STORM SYSTEM MOVES ACROSS THE REGION FROM
WEDNESDAY THROUGH THURSDAY. PERIODS OF LIGHT SNOW WILL PRODUCE
AROUND 2 INCHES AT LOWER ELEVATIONS AND 4 TO 8 INCHES IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRETA FALLS.

MTZ010-011-013-044>047-049-170530-
EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-
BLAINE-EASTERN TETON-
1027 PM MST TUE FEB 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL SHIFT BACK TO MORE TYPICAL WINTER
CONDITIONS AS A PACIFIC STORM SYSTEM MOVES ACROSS THE REGION FROM
WEDNESDAY THROUGH LATE THURSDAY. PERIODS OF LIGHT SNOW WILL
PRODUCE AROUND 1 TO 2 INCHES AT LOWER ELEVATIONS AND 3 TO 6 INCHES
IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRETA FALLS.

MTZ008-012-014-015-050>055-170530-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1027 PM MST TUE FEB 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH IS IN EFFECT FOR WEDNESDAY EVENING THROUGH
MIDDAY THURSDAY. A PACIFIC STORM SYSTEM WILL BRING PERIODS OF
LIGHT SNOW PRODUCING 2 TO 4 INCHES OVER THE VALLEYS AND PLAINS AND
4 TO 8 INCHES IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRETA FALLS.

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
February 16, 4:00 AM MST to February 17, 4:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Public

Twelve inches of snow fell at Choteau 25W.

Winter Storm, Southern Rocky Mountain Front

When
February 16, 4:00 AM MST to February 17, 4:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Mesonet

Twelve inches of snow fell at Bynum 23W (the Waldron SNOTEL site - elevation 5600 feet).

Winter Storm, Gallatin

When
February 16, 4:00 AM MST to February 17, 1:00 PM MST
Where
Gallatin forecast zone
Reported by
Park/Forest Service

Ten inches of snow fell at West Yellowstone.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278560, 278566, 278569.